Dichromatic State Sum Models for Four-Manifolds from Pivotal Functors


A family of invariants of smooth, oriented four-dimensional manifolds is defined via handle decompositions and the Kirby calculus of framed link diagrams. The invariants are parametrised by a pivotal functor from a spherical fusion category into a ribbon fusion category. A state sum formula for the invariant is constructed via the chain-mail procedure, so a large class of topological state sum models can be expressed as link invariants. Most prominently, the Crane-Yetter state sum over an arbitrary ribbon fusion category is recovered, including the nonmodular case. It is shown that the Crane-Yetter invariant for nonmodular categories is stronger than signature and Euler invariant. A special case is the four-dimensional untwisted Dijkgraaf–Witten model. Derivations of state space dimensions of TQFTs arising from the state sum model agree with recent calculations of ground state degeneracies in Walker-Wang models. Relations to different approaches to quantum gravity such as Cartan geometry and teleparallel gravity are also discussed.


  1. Akb16

    Akbulut, S.: 4-Manifolds. Oxford Graduate Texts in Mathematics. Oxford University Press, Oxford (2016). ISBN: 9780191827136

  2. Bae00

    Baez J.C.: An introduction to spin foam models of quantum gravity and BF theory. Lect. Notes Phys. 543, 25–94 (2000). https://doi.org/10.1007/3-540-46552-9_2. arXiv:gr-qc/9905087 [gr-qc]

    ADS  Article  MATH  Google Scholar 

  3. BW15

    Baez J.C., Wise D.K.: Teleparallel gravity as a higher Gauge theory. Commun. Math. Phys. 333(1), 153–186 (2015) arXiv:1204.4339 [gr-qc]

    ADS  MathSciNet  Article  MATH  Google Scholar 

  4. BFG07

    Barrett J.W., Faria Martins J., García-Islas J.M.: Observables in the Turaev-Viro and Crane-Yetter models. J. Math. Phys. 48(9), 093508 (2007). https://doi.org/10.1063/1.2759440. arXiv:math/0411281

    ADS  MathSciNet  Article  MATH  Google Scholar 

  5. BMS12

    Barrett, J.W., Meusburger, C., Schaumann, G.: Gray categories with duals and their diagrams. In: ArXiv e-prints (2012). arXiv:1211.0529 [math.QA]

  6. Bar95

    Barrett J.W.: Quantum gravity as topological quantum field theory. J. Math. Phys. 36, 6161–6179 (1995). https://doi.org/10.1063/1.531239. arXiv:gr-qc/9506070 [gr-qc]

    ADS  MathSciNet  Article  MATH  Google Scholar 

  7. BC98

    Barrett J.W., Crane L.: Relativistic spin networks and quantum gravity. J. Math. Phys. 39(6), 3296–3302 (1998)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  8. Bar03

    Barrett J.: Geometrical measurements in three-dimensional quantum gravity. Int. J. Mod. Phys. A 18, 97–113 (2003) arXiv:gr-qc/0203018 [gr-qc]

    ADS  MathSciNet  Article  MATH  Google Scholar 

  9. Bro93

    Broda, B.: Surgical invariants of four manifolds. In: Quantum Topology: Proceedings, pp. 45–50 (1993). arXiv:hep-th/9302092 [hep-th]

  10. Bru00

    Bruguiéres, A.: Catégories prémodulaires, modularisations et invariants des variétés de dimension 3 (French). In: Mathematische Annalen 316.2, pp. 215-236 (2000). https://doi.org/10.1007/s002080050011 . ISSN: 0025-5831

  11. CG11

    Cheng E., Gurski N.: The periodic table of n-categories for low dimensions II: degenerate tricategories. Cahiers de Topologie et Géométrie Différentielle Catégoriques 52, 82–125 (2011) arXiv:0706.2307 [math.CT]

    MathSciNet  MATH  Google Scholar 

  12. CKY93

    Crane, L., Kauffman, L.H., Yetter, D.N.: On the classicality of Broda’s SU(2) invariants of four manifolds. In: ArXiv e-prints (1993).

  13. CYK97

    Crane L., Yetter D.N., Kauffman L.: State-sum invariants of 4-manifolds. J. Knot Theory Ramif. 6(2), 177–234 (1997) arXiv:hep-th/9409167 [hep-th]

    MathSciNet  Article  MATH  Google Scholar 

  14. CBS13

    von Keyserlingk C.W., Burnell F.J., Simon S.H.: Three-dimensional topological lattice models with surface anyons. Phys. Rev. B 87(4), 045107 (2013). https://doi.org/10.1103/PhysRevB.87.045107. arXiv:1208.5128 [cond-mat. str-el]

    ADS  Article  Google Scholar 

  15. Dav97

    Davydov, A.A.: Quasitriangular structures on cocommutative Hopf algebras. In: ArXiv e-prints (1997). arXiv:q-alg/9706007 [q-alg]

  16. Del02

    Deligne P.: Catégories tensorielles. Mosc. Math. J. 2, 227–248 (2002)

    MathSciNet  MATH  Google Scholar 

  17. Dri+10

    Drinfeld, V. et al.: (2010) On braided fusion categories I (English). Sel. Math. 16.1:1-119. https://doi.org/10.1007/s00029-010-0017-z. ISSN: 1022-1824, arXiv:0906.0620 [math.QA]

  18. Eng+08

    Engle J. et al.: LQG vertex with finite Immirzi parameter. Nucl. Phys. B 799, 136–149 (2008). https://doi.org/10.1016/j.nuclphysb.2008.02.018. arXiv:0711.0146 [gr-qc]

    ADS  MathSciNet  Article  MATH  Google Scholar 

  19. ENO05

    Etingof, P., Nikshych, D., Ostrik, V.: On fusion categories (English). Ann. Math. Second Ser. 162.2:581−642 (2005). https://doi.org/10.4007/annals.2005.162.581. ISSN: 0003-486X, 1939-8980/e.

  20. Fre+05

    Freedman M.H. et al.: Universal manifold pairings and positivity. Geom. Topol. 9(4), 2303–2317 (2005) arXiv:math/0503054

    MathSciNet  Article  MATH  Google Scholar 

  21. GS99

    Gompf, R.E., Stipsicz, A.: 4-Manifolds and Kirby Calculus. Graduate Studies in Mathematics. American Mathematical Society (1999). ISBN: 9780821809945

  22. HPT16

    Henriques A., Penneys D., Tener J.: Categorified trace for module tensor categories over braided tensor categories. Doc. Math. 21, 1089–1149 (2016) arXiv:1509.02937 [math.QA]

    MathSciNet  MATH  Google Scholar 

  23. Kir89

    Kirby, R.C.: The Topology of 4-Manifolds. Lecture Notes in Mathematics, vol. 1374, pp. vi+108. Springer, Berlin (1989). ISBN: 3-540-51148-2

  24. Kir11

    Kirillov Jr., A.: String-net model of Turaev-Viro invariants. In: ArXiv e-prints (2011). arXiv:1106.6033 [math.AT]

  25. Lic93

    Lickorish W.: The skein method for three-manifold invariants. J. Knot Theory Ramif. 2(2), 171–194 (1993). https://doi.org/10.1142/S0218216593000118

    MathSciNet  Article  MATH  Google Scholar 

  26. ML63

    Mac Lane, S.: Natural associativity and commutativity. Rice Univ. Stud. 49.4:28-46 (1963). ISSN: 0035-4996

  27. Mac00

    Mackaay M.: Finite groups, spherical 2-categories, and 4-manifold invariants. Adv. Math. 153(2), 353–390 (2000) arXiv:math/9903003

    MathSciNet  Article  MATH  Google Scholar 

  28. Maj00

    Majid S.: Foundations of Quantum Group Theory. Cambridge University Press, Cambridge (2000)

    MATH  Google Scholar 

  29. Mu00

    Müger, M.: Galois theory for braided tensor categories and the modular closure. Adv. Math. 150.2:151−201 (2000). http://dx.doi.org/10.1006/aima.1999.1860. ISSN: 0001-8708, arXiv:math/9812040, http://www.sciencedirect.com/science/article/pii/S0001870899918601

  30. Mu03a

    Müger, M.: From subfactors to categories and topology. I. Frobenius algebras in and Morita equivalence of tensor categories. J. Pure Appl. Algebra 180.1-2:81−157 (2003). https://doi.org/10.1016/S0022-4049(02)00247-5. ISSN: 0022-4049

  31. Mu03b

    Müger, M.: On the structure of modular categories. Proc. Lond. Math. Soc. 87.2:291-308 (2003). https://doi.org/10.1112/S0024611503014187. http://plms.oxfordjournals.org/content/87/2/291.full.pdf+html

  32. Pet08

    Petit J.: The dichromatic invariants of smooth 4-manifolds. Glob. J. Pure Appl. Math. 4(3), 1–16 (2008)

    ADS  Google Scholar 

  33. Pfe09

    Pfeiffer, H.: Finitely semisimple spherical categories and modular categories are selfdual. Adv. Math. 221.5:1608-1652 (2009). https://doi.org/10.1016/j.aim.2009.03.002. ISSN: 0001-8708

  34. Rob95

    Roberts, J.: Skein theory and Turaev-Viro invariants. Topology 34.4:771-787 (1995). https://doi.org/10.1016/0040-9383(94)00053-0. ISSN: 0040-9383

  35. Rob97

    Roberts, J.: Refined state-sum invariants of 3- and 4-manifolds. In: Geometric Topology (Athens, GA, 1993), Vol. 2. AMS/IP Studies in Advanced Mathematics. American Mathematical Society, Providence, RI, pp. 217-234 (1997)

  36. Sa79

    de Sá, E.C.: A link calculus for 4-manifolds. In: Topology of Low-Dimensional Manifolds, Proceedings of the Second Sussex Conference, Lecture Notes in Mathematics, vol. 722, pp. 16–30 (1979)

  37. SP11

    Schommer-Pries, C.: The classification of two-dimensional extended topological field theories. In: ArXiv e-prints (2011). arXiv:1112.1000 [math.AT]

  38. Sel10

    Selinger, P.: A survey of graphical languages for monoidal categories. In: New Structures for Physics, pp. 289-355. Springer (2010). arXiv:0908.3347 [math.CT]

  39. Shu94

    Shum, M.C.: Tortile tensor categories. J. Pure Appl. Algebra 93.1:57-110 (1994). https://doi.org/10.1016/0022-4049(92)00039-T. ISSN: 0022-4049, http://www.sciencedirect.com/science/article/pii/002240499200039T

  40. Sok97

    Sokolov, M.V.: Which lens spaces are distinguished by Turaev-Viro invariants. Math. Notes 61.3:384−387 (1997). https://doi.org/10.1007/BF02355426.. ISSN: 1573–8876.

  41. TV92

    Turaev V.G., Viro O.Y.: State sum invariants of 3-manifolds and quantum 6j-symbols. Topology 31(4), 865–902 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  42. WW12

    Walker K., Wang Z.: (3+1)-TQFTs and topological insulators. Front. Phys. 7, 150–159 (2012) arXiv:1104.2632 [cond-mat.str-el]

    Article  Google Scholar 

  43. Wis10

    Wise D.: MacDowell–Mansouri gravity and cartan geometry. Class. Quantum Gravity 27, 155010 (2010). https://doi.org/10.1088/0264-9381/27/15/155010. arXiv:gr-qc/0611154 [gr-qc]

    ADS  MathSciNet  Article  MATH  Google Scholar 

  44. Wit89

    Witten, E.: Topology-changing amplitudes in 2 + 1 dimensional gravity. Nucl. Phys. B 323.1:113-140 (1989). https://doi.org/10.1016/0550-3213(89)90591-9. ISSN: 0550-3213

  45. Yet92

    Yetter D.N.: Topological quantum field theories associated to finite groups and crossed G-sets. J. Knot Theory Ramif. 1, 1–20 (1992). https://doi.org/10.1142/S0218216592000021

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Manuel Bärenz.

Additional information

Communicated by C. Schweigert

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bärenz, M., Barrett, J. Dichromatic State Sum Models for Four-Manifolds from Pivotal Functors. Commun. Math. Phys. 360, 663–714 (2018). https://doi.org/10.1007/s00220-017-3012-9

Download citation